Certain epilepsy drugs may increase risk of suicide

Jul 26, 2010

While the Food and Drug Administration (FDA) requires a warning of an increased risk of suicide for all epilepsy drugs, a new study shows that only certain drugs may increase the risk. The study is published in the July 27, 2010, issue of Neurology, the medical journal of the American Academy of Neurology.

Newer drugs with a higher risk of causing depression than other drugs, such as levetiracetam, topiramate and vigabatrin, were found to increase the risk of self-harm or suicidal behavior among people with epilepsy.

In contrast, newer drugs that have a low risk of causing depression and conventional did not have any increased risk of self-harm or suicidal behavior. These groups include drugs such as lamotrigine, , carbamazepine, valproate and phenytoin.

"These results may be helpful for doctors and people with epilepsy as they decide which drugs to use," said study author Frank Andersohn, MD, of Charité University Medical Center in Berlin, Germany. "An earlier analysis of data by the FDA grouped all of the epilepsy drugs together and found an increased risk of suicidal thoughts and behavior, but could not address the question of whether there were differences among the various classes of epilepsy drugs."

In an editorial accompanying the article, Josemir Sander, MD, PhD, of the University College London in the United Kingdom and the Epilepsy Institute of the Netherlands Foundation and Marco Mula, MD, PhD, of the University Hospital Maggiore della Carità in Novara, Italy, noted that some researchers have been concerned that the risks of people stopping taking their epilepsy drugs or not starting to take a drug due to worries about the risk of suicide would be greater than the risk of .

The study looked at all of the people in the United Kingdom General Practice Research Database who had epilepsy and had at least one prescription for an epilepsy drug from 1989 through 2005. The participants were followed for an average of five and a half years. Of the 44,300 people, 453 had harmed themselves or attempted suicide; 78 people died at the time or within four weeks of the initial attempt. The 453 people were compared to 8,962 in the larger group who had not harmed themselves or attempted suicide.

People who were currently using the newer drugs with a higher risk of depression, such as levetiracetam, topiramate and vigabatrin, were three times more likely to harm themselves or attempt suicide than those who were not currently taking any epilepsy drugs. A total of six of the 453 people, or 1.3 percent, who harmed themselves or attempted suicide were taking the newer drugs with the higher risk of , compared to 45 of the 8,962 people, or 0.5 percent, of those who did not harm themselves.

According to the authors, the number of people taking some of the drugs was small, so the results need to be confirmed by additional studies. People should not abruptly stop or change their epilepsy medication based on the findings of this study but should discuss this issue with their physician, Andersohn noted.

Explore further: Lou Gehrig's disease study: Renewing brain's aging support cells may help neurons survive

add to favorites email to friend print save as pdf

Related Stories

Epilepsy drug may increase risk of birth defects

Jul 21, 2008

Taking the epilepsy drug topiramate alone or along with other epilepsy drugs during pregnancy may increase the risk of birth defects, according to a study published in the July 22, 2008, issue of Neurology, the medical journa ...

Epilepsy drug may increase risk of autism in children

Dec 01, 2008

A new study shows that women who take the epilepsy drug valproate while pregnant may significantly increase their child's risk of developing autism. The preliminary research is published in the December 2, 2008, print issue ...

Epilepsy drug causes bone loss in young women

Apr 28, 2008

Young women who took the commonly used epilepsy drug phenytoin for one year showed significant bone loss compared to women taking other epilepsy drugs, according to a study published in the April 29, 2008, issue of Neurology, the me ...

Lower IQ found in children of women who took epilepsy drug

May 03, 2007

Children of women who took the epilepsy drug valproate during pregnancy appear to be at a greater risk for lower IQ, according to research presented at the American Academy of Neurology's 59th Annual Meeting in Boston, April ...

Doctors raise questions, concerns about FDA suicide warning

Dec 09, 2008

Medical specialists at the nation's largest professional meeting on epilepsy discussed multiple questions and concerns they have about data presented by the FDA in support of its recent suicide alert on anticonvulsant drugs ...

Recommended for you

Neuroscience: Why scratching makes you itch more

1 hour ago

Turns out your mom was right: Scratching an itch only makes it worse. New research from scientists at Washington University School of Medicine in St. Louis indicates that scratching causes the brain to release ...

Fruit fly lights up brain wiring

6 hours ago

(Medical Xpress)—Fluorescent fruit flies have helped University of Queensland researchers take a critical step toward understanding the human brain's neuronal "wiring" and how it can go awry.

User comments : 0

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.